Alert archive / Indiana / Special Weather Statements in 2015

Special Weather Statement, NWS Indianapolis, IN

June 30, 2015Shelby County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 30, 2015, 8:39 PM EDT for Shelby County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2015, 8:39 PM EDT (00:39 UTC)
Expired
Jun 30, 2015, 9:30 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN

County Shelby County, IN

The radar

The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WWUS83 KIND 010039
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
839 PM EDT TUE JUN 30 2015

INZ056-010130-
SHELBY-
839 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN SHELBY COUNTY UNTIL 930
PM EDT...

AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WALDRON...
  GENEVA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3935 8566 3935 8578 3949 8595 3952 8595
      3960 8583 3945 8563 3937 8563
TIME...MOT...LOC 0039Z 315DEG 19KT 3948 8580

$$

RYAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 7:10 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 30, 7:10 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT TUE JUN 30 2015

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 204 PM EDT TUE JUN 30 2015

TWO WEATHER SYSTEMS WILL DOMINATE INDIANA WEATHER INTO THE WEEKEND.
ONE IS AN OLD FRONT AND THE OTHER IS AN AREA OF HIGH PRESSURE.

AT TIMES THE FRONT IS GOING TO BE OVER INDIANA. AT OTHER TIMES IT
WILL BE TO OUR SOUTH.  IT LOCATION IS GOING TO BE DETERMINED BY THE
HIGH PRESSURE AREA.  THE AREA SHOULD REMAIN CENTERED TO OUR
NORTH...BUT WILL CHANGE SIZE SEVERAL TIMES. WHEN IT IS LARGE...THE
FRONT WILL BE PUSHED SOUTH. WHEN IT SHRINKS...THE FRONT WILL RETURN
TO OUR STATE.

NEXT WEEK THERE SHOULD BE A CHANGE. HIGH PRESSURE IS FORECAST TO
STRENGTHEN TO THE SOUTHEAST OF THE HOOSIER STATE AS ANOTHER FRONT
APPROACHES FROM THE WEST.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 204 PM EDT TUE JUN 30 2015

THE MAIN PROBLEM IS HOW MUCH PRECIPITATION THERE WILL BE.

THE HRR SHOWS A LOT DEVELOPING THIS AFTERNOON. THIS SEEMS LOGICAL
SINCE WE ARE CLOSE TO THE CONVECTIVE TEMPERATURE AND THERE IS CLOUD
OVER CENTRAL ILLINOIS SUGGESTING A SHORT WAVE IS APPROACHING.

THE HRR ALSO SHOWS PRECIPITATION DYING VERY RAPIDLY AROUND 00Z.
AGAIN...THIS IS LOGICAL. THE SHORT WAVE SHOULD BE PULLING AWAY JUST
AS DAYTIME HEATING IS LOST.

ALL THIS MEANS AN EVENING PERIOD WITH SCATTERED STORMS IS IN ORDER.
THE OVERNIGHT ITSELF WILL NEED ONLY A LESSER CHANCES EARLY ON FOR
ANY RESIDUAL STUFF. GIVEN ALL THAT CONSIDERABLE CLOUDINESS EARLY
SHOULD GIVE WAY TO CLEARING LATER.

TEMPERATURES ARE LIKELY TO BE SLIGHTLY COOLER THAN LAST NIGHT.
ALTHOUGH THE BASIC PATTERN HAS NOT CHANGED MUCH SKIES WILL BE
CLEARER. THIS PUTS LOWS IN LINE WITH MAV.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 204 PM EDT TUE JUN 30 2015

THE MAIN QUESTION REMAINS WHAT POPS WILL BE.

ALL MODELS AGREE THE OVERALL PATTERN IS NOT CHANGING MUCH. HOWEVER
THE DEVIL IS IN THE DETAILS IN THESE SITUATIONS WHERE CONVECTION IS
THE MAIN THING.

THERE IS NO SOLUTION WE CAN HAVE GREAT CONFIDENCE IN...BUT THE GFS
IS THE THING TO BASE THE FORECAST ON. ITS A STRONG MODEL AND IS
PRETTY CONSISTENT WITH THE ENSEMBLE NAM. THIS GIVES CONFIDENCE
IT WILL BE RIGHT. THE OPERATIONAL NAM IS AN OUTLIER. GIVEN IT OFTEN
STRUGGLES WITH CONVECTION/LATENT ISSUES IT WONT GET MUCH WEIGHT.

ALL TOLD...THE MAV WILL BE USED WITH LITTLE ALTERATION. SIGNIFICANT
CHANGES MAY BE NEEDED LATER AS WE GET A BETTER HANDLE ON DETAILS.

FOR QPF...THE HPC GUIDANCE LOOKS OK UNTIL FRIDAY NIGHT CONSIDERING
WHERE THE RAIN SHOULD BE. AFTER THAT THE SUPERBLEND QPF WILL BE
USED. HPC GUIDANCE SEEMS OUT OF LINE WITH WHERE THE POPS SHOULD BE
HIGH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 147 PM EDT TUE JUN 30 2015

MODELS BEGIN TO SUGGEST A MODERATION OF THE HIGHLY AMPLIFIED UPPER
FLOW TRANSITIONING TOWARD MORE OF A ZONAL FLOW ON TUESDAY. FRIDAY
AND SATURDAY CONTINUE TO SHOW THE TROUGHY PATTERN IN PLACE ALOFT
ACROSS THE OHIO VALLEY. THIS ALONG WITH EXPECTED EMBEDDED
SHORTWAVES WITHIN THE FLOW SUGGEST CHANCES FOR SHOWERS AND STORMS
EACH DAY.

BY SATURDAY NIGHT AND SUNDAY THE UPPER PATTER BEGINS TO
FLATTEN...BECOMING MORE ZONAL. HOWEVER THE GFS SHOWS A
LINGERING...POORLY ORGANIZED UPPER LOW OVER THE OHIO VALLEY
THROUGH THE PERIOD. WITH A WARM AND MOIST AIR MASS STILL IN
PLACE...DAILY CHANCES FOR SHOWERS STILL CANNOT BE RULED OUT WITH
THIS FEATURE PRESENT.

AGAIN...WITH A LACK OF SOUTHERLY FLOW INTO THE OHIO VALLEY...WILL
TREND TEMPS BELOW SEASONAL NORMALS.

&&

.AVIATION /DISCUSSION FOR THE 01/00Z TAFS/...
ISSUED AT 710 PM EDT TUE JUN 30 2015

MAINLY VFR OUTSIDE OF ANY THUNDERSTORM IMPACTS EARLY IN THE
PERIOD...AND SOME POTENTIAL MVFR FOG AT THE OUTLYING SITES NEAR
DAYBREAK WEDNESDAY.

WIDELY SCATTERED STORMS WILL BE NEAR ENOUGH TO THE SOUTHERN THREE
SITES EARLY THIS EVENING WILL MERIT A VCTS MENTION FOR THE FIRST
COUPLE OF HOURS...AND A TEMPO GROUP AT BMG WHICH LOOKS TO EXPERIENCE
A STORM EARLY IN THE PERIOD.

AFTER THAT...SKIES WILL CLEAR SOMEWHAT AND LOW LEVEL MOISTURE
REMAINING WILL SET THE STAGE FOR POSSIBLE MVFR FOG AT THE OUTLYING
SITES NEAR DAYBREAK.

WINDS WILL GENERALLY BE 10KT OR LESS THROUGHOUT THE PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM...PUMA
AVIATION...NIELD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 30, 4:00 AM EDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 AM EDT TUE JUN 30 2015

INZ021-028>031-035>049-051>057-060>065-067>072-010800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
400 AM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE. SOME MAY BE SEVERE. FLOODING
CONTINUES.

HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...LIGHTNING. FLOODING
ALONG SOME STREAMS AND RIVERS.

TIMING: BEST CHANCES FOR SEVERE WILL BE THIS AFTERNOON AND EARLY
EVENING. THUNDERSTORMS ARE POSSIBLE ANYTIME TODAY AND THEN MAINLY
THIS EVENING. FLOODING ONGOING.

DISCUSSION: A COLD FRONT WILL MOVE THROUGH THE AREA BRINGING MORE
CHANCES FOR THUNDERSTORMS. SOME OF THE STORMS MAY BECOME
SEVERE...MAINLY ALONG AND SOUTH OF INTERSTATE 70. FLOODING WILL
CONTINUE ACROSS THE AREA FROM RECENT EXCESSIVE RAINFALL. FOR
INFORMATION ON RIVER FLOODING PLEASE SEE THE LATEST HYDROLOGIC
STATEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS MOST OF CENTRAL
INDIANA THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY
AREA RIVERS THROUGH THE WEEK. SEE THE LATEST HYDROLOGIC STATEMENT
FOR DETAILS. A SLOW MOVING FRONT ALONG WITH A SERIES OF UPPER
WAVES WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH
THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jun 30, 6:12 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT TUE JUN 30 2015

INZ065-072-302230-
DECATUR-JENNINGS-
612 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN DECATUR AND
NORTHEASTERN JENNINGS COUNTIES UNTIL 630 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF OSGOOD...OR 15 MILES NORTHWEST
OF VERSAILLES...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MILLHOUSEN...
  NEBRASKA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3919 8543 3904 8545 3914 8566 3924 8557
      3922 8539
TIME...MOT...LOC 2212Z 306DEG 21KT 3916 8550

RYAN
Local storm report, Jun 30, 6:40 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
640 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             FAIRLAND                39.60N  85.86W
06/30/2015  M0.88 INCH       SHELBY             IN   TRAINED SPOTTER

&&

ELB
Special weather statement, Jun 30, 6:40 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
640 PM EDT TUE JUN 30 2015

INZ056-302330-
SHELBY-
640 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORM ADVISORY FOR SHELBY COUNTY UNTIL 730 PM EDT...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SHELBYVILLE...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

NICKEL SIZE HAIL WAS REPORTED AT FAIRLAND AT 638 PM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHELBYVILLE...
  WALDRON...
  GENEVA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3935 8567 3935 8578 3953 8596 3962 8595
      3969 8585 3953 8563 3938 8563
TIME...MOT...LOC 2240Z 316DEG 20KT 3957 8587

RYAN
Local storm report, Jun 30, 7:18 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 E SPENCER             39.29N  86.75W
06/30/2015  M0.25 INCH       OWEN               IN   TRAINED SPOTTER

&&

ELB
Local storm report, Jun 30, 7:23 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
723 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             SHELBYVILLE             39.52N  85.78W
06/30/2015  M1.00 INCH       SHELBY             IN   TRAINED SPOTTER

            HAIL STONES UP TO 1 INCH IN DIAMETER.

&&

MDR
Special weather statement, Jun 30, 8:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
839 PM EDT TUE JUN 30 2015

INZ056-010130-
SHELBY-
839 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN SHELBY COUNTY UNTIL 930
PM EDT...

AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WALDRON...
  GENEVA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3935 8566 3935 8578 3949 8595 3952 8595
      3960 8583 3945 8563 3937 8563
TIME...MOT...LOC 0039Z 315DEG 19KT 3948 8580

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:47 PM EDTSpecial Weather StatementINDLawrence28 min
Jun 30, 9:25 PM EDTSpecial Weather StatementINDDecatur35 min
Jul 1, 11:37 AM EDTRiver Flood WarningINDLawrence, Martin6 days

Nearby

Special Weather Statements in Indiana, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.